Lightning, St. Croix
- When
- September 21, 4:00 PM AST
- Where
- St. Croix County, St. Croix
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
Lightning struck and killed one person and injured another at the Gordon Finch Molasses Pier on the south shore while loading a boat onto a trailer. Thunderstoms left several Saint Croix neigborhoods without power.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Lightning struck and killed one person and injured another at the Gordon Finch Molasses Pier on the south shore while loading a boat onto a trailer. Thunderstoms left several Saint Croix neigborhoods without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 21, 4:00 PM AST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 400 PM AST SUN SEP 21 2003 12Z SOUNDING MEASURED THIS MORNING AN UNSTABLE AND MOIST LOCAL AIRMASS IN SAN JUAN. THE ABUNDANT MOISTURE AND INSTABILITY IS ASSOCIATED TO A MID TO UPPER LOW LOCATED NORTHWEST OF PUERTO RICO THIS AFTERNOON. INTENSE SHOWERS AND THUNDERSTORMS ACTIVITY WAS NOTED SINCE THE MORNING HOURS OVER THE ATLANTIC WATERS ASSOCIATED TO THIS. AS EXPECTED...THE HIGH INSTABILITY AND MOISTURE VALUES TODAY RESULTED IN INTENSE RAINFALL AND THUNDERSTORMS WHICH DEVELOPED ALONG THE MOUNTAINS OF THE CORDILLERA CENTRAL AND NEXT SPREAD NORTHWARD TOWARD THE COASTAL SECTIONS. THE UPPER LOW IS FORECAST TO MOVE GRADUALLY TOWARD THE NORTH. WHILE THIS HAPPENS THE LOCAL ISLANDS WILL BE LOCATED IN A POSITION RESPECT THE UPPER LOW FAVORABLE FOR ACTIVE WEATHER. MODEL GUIDANCE STILL SUGGEST ABUNDANT MOISTURE FOR TONIGHT AND INTO MONDAY WHEN A SIMILAR WEATHER SITUATION IS FORECAST. ONCE THE CLOUDINESS ASSOCIATED TO THE STORMS OCCURRED TODAY...ENOUGH SUNSHINE WILL PROVIDE THE HEATING TO TRIGGER ANOTHER ROUND OF NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY AFTERNOON HOURS. SHOULD THIS VERIFY...THE CHANCES FOR FLASH FLOODING MONDAY WILL BE HIGH MAINLY ALONG THE NORTH HALF OF PUERTO RICO. LOW LEVEL WINDS ARE FORECAST TO BE VERY LIGHT WHICH WILL LEAD TO HIGHER RAINFALL ACCUMULATION. A DRIER WEATHER PATTERN SHOULD WILL GRADUALLY START LATE TUESDAY. SJU... .PR...NONE. .VI...NONE. EQUIPMENT...NO PROBLEMS AT THIS TIME.
PRZ001>013-VIZ001-002-AMZ710>750-212000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST SUN SEP 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE WINDS...WITH ACTIVITY INCREASING FROM EAST TO WEST DURING THE AFTERNOON. MANY OF THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL AND STRONG GUSTY WINDS. URBAN AND SMALL STREAM FLOODING SHOULD BE EXPECTED THROUGH TONIGHT...WITH THE POTENTIAL FOR AREAS OF MORE SIGNIFICANT FLASH FLOODING... AND RIVER FLOODING DURING THE LATE AFTERNOON AND EVENING HOURS. IN ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN CAROLINA. .MONDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE FOR A FEW DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...AT A MINIMUM...WILL DEVELOP IN THE AFTERNOONS ACROSS SECTIONS OF PUERTO RICO. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE WINDS. MANY OF THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL AND STRONG GUSTY WINDS...AND URBAN AND STREAM FLOODING SHOULD BE EXPECTED THROUGH TONIGHT. A FEW LOCATIONS COULD RECEIVE ENOUGH RAINFALL TO RESULT IN MORE SIGNIFICANT URBAN OR GUT FLOODING. IN ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN CAROLINA. .MONDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE FOR A FEW DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY OVER PARTS OF THE LOCAL ISLANDS. SOME LOCALIZED URBAN OR GUT FLOODING IS POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, St. Croix | 2003-09-21 | 42 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in U.S. Virgin Islands in 2003Every state in 2003This day in weather historyWarnings in U.S. Virgin Islands, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337032.